Alert archive / New York / Areal Flood Warnings in 2017

Areal Flood Warning 9, NWS Buffalo, NY

April 22, 2017Erie County, Genesee County, Niagara County, New York

NWS Buffalo, NY issued this areal flood warning at Apr 22, 2017, 12:51 PM EDT for Erie County, Genesee County, Niagara County, New York. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2017, 12:51 PM EDT (16:51 UTC)
Expired
Apr 23, 2017, 12:24 PM EDT
In force
24 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Erie County, NY, Genesee County, NY, Niagara County, NY

The radar

The Buffalo radar (KBUF), 26 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WGUS41 KBUF 221651
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1251 PM EDT SAT APR 22 2017

NYC029-037-063-230445-
/O.NEW.KBUF.FA.W.0009.170422T1651Z-170423T0445Z/
/00000.0.MC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
1251 PM EDT SAT APR 22 2017

The National Weather Service in Buffalo has issued a

* Flood Warning for...
  Northeastern Erie County in western New York...
  Eastern Niagara County in western New York...
  West central Genesee County in western New York...

* Until 1245 AM EDT Sunday.

* At 1241 PM EDT, local law enforcement reported flooding and 
  localized road closures along Tonawanda Creek in the Town of 
  Royalton, due to a log jam that was causing waters to back up on 
  Tonawanda Creek. Foote Road between Ditch Road and Wolcottsville 
  Road was reported closed.

* Flooding will remain over mainly rural areas of northeastern 
  Erie...eastern Niagara and west central Genesee Counties in low 
  lying areas near Tonawanda Creek. People downstream of the log jam 
  on Tonawanda Creek in the towns of Royalton and Lockport in 
  Niagara County, and Newstead and Clarence in Erie County should be 
  aware for any sudden rises in water levels that may occur if the 
  log jam gives way suddenly.


LAT...LON 4312 7846 4308 7842 4305 7838 4301 7842
      4303 7846 4307 7856 4310 7857

$$

Wood
4 follow-up statements
887 
WGUS81 KBUF 230105
FLSBUF

Flood Statement
National Weather Service Buffalo NY
905 PM EDT SAT APR 22 2017

NYC029-037-063-230445-
/O.CON.KBUF.FA.W.0009.000000T0000Z-170423T0445Z/
/00000.0.MC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
905 PM EDT SAT APR 22 2017

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
NORTHEASTERN ERIE...EASTERN NIAGARA AND WEST CENTRAL GENESEE
COUNTIES...

At 900 PM EDT, local law enforcement reported flooding and localized 
road closures along Tonawanda Creek in the Town of Royalton, due to 
a log jam that was causing waters to back up on Tonawanda Creek. 
Foote Road between Ditch Road and Wolcottsville Road was reported 
closed.

Flooding will remain over mainly rural areas of northeastern 
Erie...eastern Niagara and west central Genesee Counties in low 
lying areas near Tonawanda Creek. If the log jam releases there may 
be limited rises in water levels from Royalton to Rapids, with 
additional road closures possible. The Tonawanda Creek basin is wide 
and flat, so if the log jam does release the resulting rise in water 
level will be persistent but gradual.

LAT...LON 4312 7846 4308 7842 4305 7838 4301 7842
      4303 7846 4307 7856 4310 7857

$$

Apffel
470 
WGUS41 KBUF 230416
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1216 AM EDT SUN APR 23 2017

NYC029-037-063-231645-
/O.EXT.KBUF.FA.W.0009.000000T0000Z-170423T1645Z/
/00000.0.MC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
1216 AM EDT SUN APR 23 2017

The National Weather Service in Buffalo has extended the

* Flood Warning for...
  Northeastern Erie County in western New York...
  Eastern Niagara County in western New York...
  West central Genesee County in western New York...

* Until 1245 PM EDT Sunday.

* At 1210 AM EDT, water levels continued to rise on Tonawanda Creek 
  upstream from Rapids. Earlier reports from local law enforcement 
  reported flooding and localized road closures along Tonawanda 
  Creek in the Town of Royalton, partly due to a log jam that was 
  causing waters to further back up on Tonawanda Creek. Foote Road 
  between Ditch Road and Wolcottsville Road was also reported closed.

* Flooding will remain over mainly rural areas of northeastern 
  Erie...eastern Niagara and west central Genesee Counties in low 
  lying areas near Tonawanda Creek as well as the lower portions of 
  Murder Creek. If the log jam releases there may be limited rises 
  in water levels from Royalton to Rapids, with additional road 
  closures possible. The Tonawanda Creek basin is wide and flat, so 
  if the log jam does release the resulting rise in water level will 
  be persistent but gradual.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4312 7846 4308 7842 4305 7838 4301 7842
      4303 7846 4307 7856 4310 7857

$$

RSH
492 
WGUS81 KBUF 231112
FLSBUF

Flood Statement
National Weather Service Buffalo NY
712 AM EDT SUN APR 23 2017

NYC029-037-063-231645-
/O.CON.KBUF.FA.W.0009.000000T0000Z-170423T1645Z/
/00000.0.MC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
712 AM EDT SUN APR 23 2017

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
NORTHEASTERN ERIE...EASTERN NIAGARA AND WEST CENTRAL GENESEE
COUNTIES...

At 706 AM EDT, water levels are cresting along Tonawanda Creek near 
Rapids. Levels should gradually fall through this morning.

Earlier reports from local law enforcement reported flooding and 
localized road closures along Tonawanda Creek in the Town of 
Royalton, partly due to a log jam that was causing waters to further 
back up on Tonawanda Creek. Foote Road between Ditch Road and 
Wolcottsville Road was also reported closed.

Flooding will remain over mainly rural areas of northeastern Erie, 
eastern Niagara and west central Genesee Counties in low lying areas 
near Tonawanda Creek as well as the lower portions of Murder Creek. 
If the log jam releases there may be limited rises in water levels 
from Royalton to Rapids, with additional road closures possible. The 
Tonawanda Creek basin is wide and flat, so if the log jam does 
release the resulting rise in water level will be persistent but 
gradual.

LAT...LON 4312 7846 4308 7842 4305 7838 4301 7842
      4303 7846 4307 7856 4310 7857

$$

Apffel
016 
WGUS81 KBUF 231624
FLSBUF

Flood Statement
National Weather Service Buffalo NY
1224 PM EDT SUN APR 23 2017

NYC029-037-063-231630-
/O.CAN.KBUF.FA.W.0009.000000T0000Z-170423T1645Z/
/00000.0.MC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
1224 PM EDT SUN APR 23 2017

...THE FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN ERIE...
EASTERN NIAGARA AND WEST CENTRAL GENESEE COUNTIES...

Levels along Tonawanda Creek will continue to gradually fall 
throughout the day. Law enforcement reports that conditions have 
improved, with Foote Road now open. There may be standing water in 
some areas, but no additional flooding is expected.

LAT...LON 4312 7846 4308 7842 4305 7838 4301 7842
      4303 7846 4307 7856 4310 7857

$$

Apffel

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Apr 22, 11:07 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 22, 11:07 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1107 AM EDT Sat Apr 22 2017

.SYNOPSIS...
High pressure over the northern plains will arch across the Great
Lakes this afternoon...and this will lead to improving conditions
with gradually clearing skies. The fair weather will continue
through Sunday when a solid 15 degrees can be added to the high
temperatures. Our region will continue to dry out through at least
Monday as high pressure will nose south across the Lower Great Lakes
from northern Ontario.

&&

.NEAR TERM /THROUGH TONIGHT/...
A stacked low over western Quebec this morning will slowly push east
this afternoon while its associated mid level trough will pass
across the forecast area. Nominal hgt falls and a wealth of low
level moisture within this environment will keep a fair amount of
clouds over the region this morning...but as we make our way through
the midday into the afternoon...warming of the low levels will erase
a fairly strong inversion that will have helped to keep our clouds
in place. In the process...the diurnally induced mixing of drier air
from aloft and building subsidence from high pressure will erode our
cloud cover and this will lead to increasing amounts of sun from
west to east. In fact...mostly sunny skies are anticipated west of
the Genesee Valley by mid afternoon. It will be relatively cool
today though...as H85 temps at or below zero c and delayed clearing
will only allow afternoon temperatures to climb to within a few
degrees of 50. Normal highs for this time of year are closer to 60.

High pressure centered over the plains will remain arched across the
Lower Great Lakes tonight...and with continued drying of the low
levels...we can anticipate mainly clear...starlit skies and light
winds. This will translate into a fair chilly night...with
temperatures falling into the mid to upper 30s. The valleys of the
Srn Tier as well as parts of the North Country could experience some
frost with lows near the freezing mark.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
High pressure and fair weather will dominate our region during the
first half of this period. While a dying weak cold frontal boundary
could bring some clouds to the Saint Lawrence Valley and adjoining
portions of the North Country Sunday night...dry weather and mostly
sunny/mainly clear skies should otherwise prevail. Temperature-wise...
850 mb temps of +3C to +7C should generally promote highs ranging
through the 60s both days...though developing lake breezes will
result in cooler readings along the immediate lakeshores Sunday...
with a general northeasterly low level flow then similarly bringing
cooler temps to areas along and a bit inland from the south shores
of the lakes on Monday. In between...Sunday night will feature lows
in the mid 30s to lower 40s.

Monday night and Tuesday a cutoff low and its associated surface
reflection will meander its way northeastward along the southeastern
U.S. coastline. An influx of Atlantic moisture around the northern
flank of this system will bring an increase in cloud cover to our
region...along with the potential for some showers later Monday
night and Tuesday. With the 00z/22 guidance suite slowly coming
into better agreement that this system could bring a little light
precip into our region...have bumped PoPs up a little further from
continuity...though these still remain in the chance category and
range from 20s/30s across far western New York to 50s across the
North Country...with the greatest shower potential coming during
the day Tuesday. As this system lifts further northeast and off the
Atlantic coastline Tuesday night...its associated moisture field
should recede off to our east...resulting in a return to mainly
dry and quiet weather for our region. As for temperatures...these
will remain pleasantly above average...with lows mostly in the lower
40s Monday night again followed by highs ranging through the 60s on
Tuesday...with lows then dipping into the mid 40s to lower 50s to
close out the period Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
On Wednesday...a sharpening upper level ridge will be found across
our region...in between the weakening cutoff low passing by well to
our east...and the next mid and upper level trough developing into
the Great Lakes and Upper Midwest. The combination of strong subsidence
under this ridge and warm advection attendant to a developing southerly
downslope low level flow will help drive 850 mb temps up to between
+10C and +12C across our region...which should translate into a pretty
nice day with highs warming into the 70s areawide...and widespread
highs in the mid to upper 70s found south of Lake Ontario.

Wednesday night and Thursday the medium range guidance remains in
good agreement on the next modest surface low lifting from the Great
Lakes into north-central Quebec while dragging its associated weak
cold front across our region...though it has also trended a bit slower
with the timing of the frontal passage. As a result...the bulk of
any shower/possible thunderstorm activity with the front should hold
off until Wednesday night and Thursday...when broadbrush chance PoPs
will be in place. Otherwise...temperatures should remain solidly above
average especially when given the slower timing of the front...with
lows in the lower to mid 50s Wednesday night followed by highs in the
mid 60s to lower 70s on Thursday.

Thursday night and Friday a second and potentially stronger surface
low looks to lift northeastward across the Midwestern states and Great
Lakes...albeit a little more slowly than seen in previous guidance
packages. This should eventually result in a surface warm front and
some showers/possible thunderstorms working into our region on Friday...
while temperatures continue to average significantly above normal.

Looking out beyond the end of this period...the 00z/22 guidance suite
still suggests the potential for a period of midsummerlike warmth
sometime next weekend or early in the following week...when daytime
highs could reach well into the 80s.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR to MVFR cigs will continue to be found across the region through
the morning hours...but as we push into the midday hours...any MVFR
cigs will give way to fair VFR conditions as high pressure will nose
across the region and drier air advects eastward.

Tonight...skies should be nearly clear with light winds. There will
be a chance of fog, at least across the river valleys of the
Southern Tier.

Outlook...

Sunday and Monday...VFR.
Tuesday and Wednesday...Mainly VFR with a chance of showers.

&&

.MARINE...
High pressure centered over the northern plains this morning will
extend to the east across the Lower Great Lakes this afternoon. This
will weaken the pressure gradient over the region so that west to
northwest winds will remain below small craft advisory criteria.

The gradient will become even weaker over Lakes Erie and Ontario
tonight and Sunday as the axis of the surface high will be found
directly over the region.

Light winds and negligible waves will persist over the Lower Great
lakes and its associated waterways through Sunday night...then as
high pressure noses across the region from northern Ontario...winds
will freshen from the northeast. This could lead to very choppy
conditions on the western half of Lake Ontario...and possibly for
sites southwest of Dunkirk on Lake Erie.

&&

.HYDROLOGY...

Recent heavy rains have caused localized minor flooding on area
creeks. Faster responding creeks, including Ellicott Creek in
Williamsville, have receded below flood stage, and the flood
warning there has been canceled. Slower responding creeks, such
as Tonawanda Creek at Rapids, and Black Creek in Churchville,
are continuing to gradually rise above action stage, but are
expected to crest below flood stage in the next 24 hours.

Dry weather is expected through the weekend into early next
week, which will allow all the rivers and creeks to recede.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...WOOD
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH/WOOD
MARINE...RSH
HYDROLOGY...WOOD
Hazardous weather outlook, Apr 22, 4:12 AM EDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
412 AM EDT Sat Apr 22 2017

NYZ001>008-010>014-019>021-085-230915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
412 AM EDT Sat Apr 22 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-230915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
412 AM EDT Sat Apr 22 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Areal Flood Warnings in New York, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.